Florida, 2008

Hail in Florida, July 19, 2008

July 19, 2008 · NWS JAX · 1 event in 1 county or zone

Dry air on the west side of Tropical Storm Cristobal interacted with a positive vorticity lobe over the east and west coast sea breeze merger which resulted in isolated severe storms near the Interstate 95 corridor. Model sounding indicated a highly unstable airmass with modified CAPES around 4000 j/kg and Windex values of 44 knots which indicated that some storms could produce gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Dry air on the west side of Tropical Storm Cristobal interacted with a positive vorticity lobe over the east and west coast sea breeze merger which resulted in isolated severe storms near the Interstate 95 corridor. Model sounding indicated a highly unstable airmass with modified CAPES around 4000 j/kg and Windex values of 44 knots which indicated that some storms could produce gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 19, 1:02 PM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 19, 1:02 PM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
202 PM EDT SAT JUL 19 2008

.SHORT TERM (TONIGHT-MON)...TROPICAL STORM CRISTOBAL ALONG THE SOUTH
CAROLINA COAST FORECAST TO MOVE NE AND POSSIBLY STRENGTHEN DURING
THE NEXT 24 HOURS. DRY AIR/SUBSIDENCE ALOFT ON BACK SIDE OF SYSTEM
HELPING TO INHIBIT CONVECTION AT THE MOMENT ACROSS THE AREA. HOWEVER
MODELS INDICATE A VORT LOBE INTERACTING WITH THE EAST AND WEST COAST
SEABREEZE MERGER...NEAR I-95 CORRIDOR...MAY PRODUCE ISOLATED TO
SCATTERED STORMS LATE THIS AFTERNOON AND EARLY EVE. ALSO...OUTFLOW
BOUNDARY THAT MOVED IN FROM THE GULF THIS MORNING IS ALREADY
PRODUCING SCATTERED STORMS ACROSS MARION COUNTY. MODEL SOUNDINGS
INDICATE VERY UNSTABLE ATMOSPHERE (MODIFIED CAPES 4000+J...WINDEX 44
KNOTS) SO SOME STORMS MAY BE STRONG WITH STRONG WIND GUSTS THE MAIN
CONCERN. WILL PUT IN LOW END SCATTERED POPS ACROSS THE SOUTHEAST AND
COASTAL AREAS OF NE FL FOR AFTERNOON AND EARLY EVE. ELSEWHERE POPS
LESS THAN 20% GIVEN EXPECTED LOW PCPN COVERAGE WITH WEAK SUBSIDENCE
IN REGION OF MID/UPR DRYING.

SUNDAY...HOT TEMPS WILL CONTINUE AS HEIGHTS RISE IN THE WAKE OF THE
DEPARTING DEPRESSION. RIDGE OF HIGH PRESSURE DEEPENS OVER THE AREA.
AFTERNOON HIGHS IN THE MID 90S WILL BE COMMON AWAY FROM THE COAST
WITH SMATTERING OF UPPER 90S...AND AROUND 90 ALONG THE IMMEDIATE
COASTLINE. HAVE CONTINUED WITH PREVIOUS FORECAST OF LOW POPS AS
WARMER AIR ALOFT WILL HELP SUPPRESS CONVECTION. SEABREEZE ALONG
IMMEDIATE COAST MAY PRODUCE A FEW STRONG LATE AFTERNOON STORMS
THERE.

MONDAY...HEIGHTS START TO FALL AGAIN AS SHORT WAVE TROUGH APPROACHES
THE AREA. MOISTURE APPEARS LIMITED WITH THIS SYSTEM AND SYNOPTIC
FLOW TOO STRONG FROM THE WEST TO SUPPORT ANY GOOD SEABREEZE
CONVERGENCE. WILL GO WITH ANOTHER HOT ONE WITH 20-30% POPS IN
THE LATE AFTERNOON AND EARLY EVE.

.LONG TERM...TYPICAL SUMMER-TIME PATTERN WITH MAINLY DIURNAL
CONVECTION EACH DAY WITH LACK OF DOMINANT SYNOPTIC/MESOSCALE
FEATURES. HAVE INCLUDED HOMOGENEOUS CHANCE POPS ACROSS JAX CWA.

&&

.AVIATION...WITH ONLY WIDELY SCATTERED SHRA/TSRA EXPECTED
TODAY...KEEPING WITH VCTS IN TAFS.

&&

.MARINE...NO CHGS PLANNED IN UPDATE WITH 10-15 KT WINDS AND 2-4 FT
SEAS EXPECTED IN WAKE OF TD 3.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  98  72  97 /  10  20  10  20
SSI  75  94  77  94 /  20  20  20  20
JAX  74  95  74  95 /  20  20  20  20
SGJ  74  92  74  93 /  20  20  20  20
GNV  72  95  72  94 /  20  20  20  20
OCF  72  94  72  93 /  20  20  10  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

PP/PW/PK
Hazardous weather outlook, Jul 19, 3:22 AM EST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
422 AM EDT SAT JUL 19 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-201000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
422 AM EDT SAT JUL 19 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND CONTINUING THROUGH THE EARLY EVENING. THE GREATEST COVERAGE
IS EXPECTED ACROSS NORTHEAST FLORIDA. LOCALLY HEAVY DOWNPOURS...GUSTY
WINDS...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE
EXPECTED IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE EXPECTED
SUNDAY. ACTIVITY WILL GRADUALLY INCREASE AND BECOME SCATTERED OVER
THE AREA NEXT WEEK.

TEMPERATURES WILL LIKELY CLIMB INTO THE MID TO UPPER 90S OVER MUCH OF
THE INTERIOR ON SUNDAY AND MONDAY. THOSE PLANNING OUTDOOR ACTIVITIES
ARE ENCOURAGED TO DRINK PLENTY OF WATER. DRESS FOR SUMMER. LIGHT-
WEIGHT LIGHT COLORED CLOTHING REFLECTS HEAT AND HELPS KEEP YOUR BODY
MAINTAIN NORMAL TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ZAPPE

In the hours before

Special weather statement, Jul 19, 3:41 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
441 PM EDT SAT JUL 19 2008

FLZ025-033-192145-
DUVAL-ST. JOHNS-
441 PM EDT SAT JUL 19 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN ST. JOHNS
AND SOUTHEASTERN DUVAL COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID
UNTIL 545 PM EDT...

AT 441 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM SAWGRASS TO 3
MILES EAST OF BAYARD...MOVING SOUTHEAST AT 9 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SAWGRASS...PONTE VEDRA
BEACH...PALM VALLEY...BAYARD...DURBIN...GUANA RIVER STATE PARK AND
SOUTH PONTE VEDRA BEACH THROUGH 545 PM EDT. HAIL UP TO ONE HALF INCH
IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF
WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ENYEDI
Special weather statement, Jul 19, 4:05 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
505 PM EDT SAT JUL 19 2008

GAZ150-162-163-192145-
CLINCH-ECHOLS-WARE-
505 PM EDT SAT JUL 19 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
CLINCH...SOUTHERN WARE AND SOUTHEASTERN ECHOLS COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 545 PM EDT...

AT 505 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTH OF FARGO...MOVING
SOUTHEAST AT 11 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND NEEDMORE AND FARGO THROUGH 545 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

PETERSON
Special weather statement, Jul 19, 4:18 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
518 PM EDT SAT JUL 19 2008

GAZ164-192145-
CHARLTON-
518 PM EDT SAT JUL 19 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
CHARLTON COUNTY FOR STRONG WINDS VALID UNTIL 545 PM EDT...

AT 518 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES NORTH OF STEVEN FOSTER STATE PARK...
MOVING SOUTHEAST AT 13 MPH. THESE STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND STEVEN FOSTER STATE PARK THROUGH 545 PM EDT.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS
AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ENYEDI
Special weather statement, Jul 19, 4:24 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
524 PM EDT SAT JUL 19 2008

FLZ033-037-038-192215-
FLAGLER-PUTNAM-ST. JOHNS-
524 PM EDT SAT JUL 19 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
PUTNAM...FLAGLER AND SOUTHERN ST. JOHNS COUNTIES FOR STRONG WINDS AND
EXCESSIVE LIGHTNING VALID UNTIL 615 PM EDT...

AT 524 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF SAN MATEO...OR 5 MILES
SOUTHEAST OF EAST PALATKA...MOVING SOUTHEAST AT 18 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SAN MATEO...HASTINGS...
EAST PALATKA...ANDALUSIA...ESPANOLA AND BUNNELL THROUGH 615 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TRABERT
Special weather statement, Jul 19, 4:49 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
549 PM EDT SAT JUL 19 2008

FLZ023>025-GAZ150-164-192230-
BAKER-CHARLTON-DUVAL-NASSAU-WARE-
549 PM EDT SAT JUL 19 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR BAKER...
CHARLTON...SOUTHEASTERN WARE...WESTERN NASSAU AND WESTERN DUVAL
COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 630 PM EDT...

AT 549 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES WEST OF HOMELAND...OR 10 MILES
WEST OF FOLKSTON...MOVING SOUTHEAST AT 7 MPH. OTHER STORMS WERE
LOCATED SOUTH OF ST GEORGE. THESE STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND STEVEN FOSTER STATE PARK...HILLIARD...HOMELAND
AND FOLKSTON THROUGH 630 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

PETERSON

The radar

The Jacksonville radar (KJAX), 116 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Putnam

When
July 19, 4:50 PM EST
Where
Putnam County, 1.51 mi NNE of Huntington
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
29.450, -81.560

Penny size hail was observed at the intersection of State Road 100 and East End Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109050.